‘It’s such an insidious drug’: Fentanyl warning for parents after Calgary teen’s overdose
WATCH ABOVE: Reg Hampton says he’s been encouraged by the parents who are sharing Anthony’s story to warn their own children about the deadly risks of fentanyl. Reid Fiest reports.
A Calgary teen has been hospitalized for more than three weeks, suffering from significant brain damage, after trying what he thought was OxyContin for the first time.
Anthony Hampton’s parents discovered their son took a pill, that police believe contained the deadly narcotic fentanyl, after going through the text messages on his cellphone.
“[Anthony] came as close to dying as he can get,” his father, CTV journalist Reg Hampton, told Global News. “To be honest, I really thought it was going to be a situation where he’s on life support and we sign the organ donor card and we take him off life support. It was looking really grim for a long time.”
The 18-year-old is only able to wiggle his toes on command and move his hands from side to side. He has a breathing tube going into his trachea and can only whisper a few words, if the tracheostomy has been plugged. An MRI showed the brain damage he suffered is permanent.
WATCH: Reg Hampton with son Anthony after he suffered a suspected fentanyl overdose
But his family has a lot of hope they’ll “get Anthony back.” He can now smile and laugh when his friends visit and tell him jokes. Sometimes his “face twists up like he’s going to cry” and he sobs. Those are positive signs for the recent high school graduate and his parents.
Hampton, a veteran journalist who worked for Global News in Burnaby, B.C. until 2006, came forward with Anthony’s story as police count a growing number of deaths connected to fentanyl across the country.
He wrote about the ordeal in a Facebook post to family, friends and colleagues who might not have known about Anthony’s situation.
“It sort of took on a life of its own, which is great because what really encourages me is when I see people say, ‘I made my teenagers read this. I talked to my kids about this.’ If we can prevent one other family from going through this.”
Hampton explained the text messages on Anthony’s cellphone showed he had wanted to buy pot, but the drug dealer he contacted said he was “out” of marijuana. The dealer suggested the teen try a harder drug and even though Anthony’s friends said he hadn’t tried anything like that before, he took the chance.
WATCH: CTV journalist Reg Hampton explains why he went public with fentanyl warning
As is often the case with other teens, Anthony’s parents caught him with marijuana a few months ago. Anthony said he was “just experimenting.”
“I think everyone in his family has found a way to blame ourselves,” Hampton told Global News reporter Reid Fiest. “One thing I said in the post is that I feel I failed him as a dad, especially as someone in the media, that how could I not have impressed on him how bad this stuff is?”
Fentanyl is said to be as much as 100 times as strong as morphine. Most people don’t realize they’re taking it: it’s showing up in heroin, cocaine, ecstasy, laced into marijuana and passed off as the prescription drug OxyContin. Two milligrams, an amount as small as two specks of salt, can be enough to kill someone.
READ MORE: Fentanyl 101: The facts and dangers
One of Anthony’s acquaintances, whom his parents didn’t know that well, also took a pill but didn’t suffer the same consequences.
“Anthony was rushed to hospital on the afternoon of Friday July 17. His mom and step-dad found him lying in his bed not breathing and turning blue. The 911 dispatcher coached Pat through CPR and the paramedics were able to restore a heartbeat on the way to the hospital,” Hampton wrote in the Facebook post on Monday.
“It’s such an insidious drug,” Hampton said. “You just never know what you’re getting [and] how it’s going to affect you.”
The drug dealer who sold Anthony the pill was stabbed to death at a party the weekend after Anthony was taken to the hospital’s intensive care unit, police told Hampton.
Authorities in many provinces have been issuing warnings to the public about fentanyl. In Alberta alone, there have been 145 fentanyl-related deaths so far this year, while B.C. saw 54 deaths in just the first five months of 2015. BC Coroner Services said Tuesday there have been at least 12 more in just the last month “in which fentanyl was detected.”
Anthony is out of intensive care now and is undergoing physio and respiratory therapy. While he’s got a long and uncertain road before him, the progress seen so far means he’ll soon be able to be transferred to the brain unit at Foothills Hospital.
“We’ll just keep being very hopeful that he keeps on that trajectory and keeps improving every day.”
With files from Reid Fiest
© 2015 Shaw Media